reportage

Thinking Fast and Slow

Modafinil’s tightening hold over students

By UTTARA CHINTAMANI CHAUDHURI | 1 June 2018

ON A FRIDAY EVENING in November 2016, a 20-year-old medical student sat behind a mound of papers in a crowded college library, cramming for an upcoming examination on pathology and forensic medicine. The student, in his second year at DY Patil Medical College in Pune, was panicking about the amount that he had left to study. Later that night, he complained to a friend about the formidable syllabus. The friend gave him a small, white pill, insisting that it would help with concentration. He took it on Saturday evening and revised through the night, then took another one on Sunday evening, and studied all of the following night as well.

The student managed to make it to the examination hall on time on Monday morning, but blanked out when the question paper was placed in front of him. Despite having spent the weekend reviewing incessantly, there were substantial parts of the syllabus that he could not remember, and he was seized by another bout of panic. “His hands started trembling and it looked like he was having a fit. He submitted an almost blank sheet of paper and ran out of the examination hall,” a 22-year-old classmate of the student later recounted to me.

“He had to keep studying all the time,” his classmate said, adding that, in the lead-up to the exam on Monday, the student had grown “obsessive” and pored over his textbooks with an almost manic absorption. While revising the microscopic features of specimens that he would have to identify on slides in the examination, he revisited the same paragraph repeatedly to assuage his anxiety about having missed any minor details.

Even after the ordeal of the examination, the student was unable to catch up on the sleep that he had sacrificed to study. His eyes would not close, and “he was anxious, irritable and restless through the day.” Despite refraining from taking more of the pills, he was unable to sit still, his hands continued to tremble and he fidgeted constantly. Conversing with him became almost impossible. He would “suddenly start a third topic while I was talking. He had sudden bursts of anger and tantrums.” For example, the classmate told me, “he got very angry if a person didn’t pick up his call.”

His anxious state continued well after the exam—on Tuesday evening, two friends suggested that he accompany them on a walk around the university grounds. They strolled to the campus gate, which was surrounded by spring flowers. But the student agitatedly declared that he was overpowered by the pungent smell of garbage, even though everyone around him was enjoying the fragrance of the flowers.

The pills the student had taken—and which his friends were convinced had caused his uncharacteristic behaviour—were of Modalert.

“Modalert” is one of the Indian trade names for the cognitive enhancer modafinil. The drug belongs to a category of substances called “nootropics” or “smart drugs,” which purportedly improve mental focus and alertness. Modafinil is also a “eugeroic,” a drug that helps users evade sleep, stave off fatigue and work with singular concentration.

The classmate of the medical student admitted to having taken the drug before his second-year examinations. “It was either that or failing,” he stated grimly. His friend’s adverse experience, he said, deterred him from ever taking it again, but he estimated that around 140 of the 160 students in his batch use modafinil. “Around 50 are daily users who take mod to study every night,” he said. For the others, it is a desperate last resort during examination time.

(Subscribe to The Caravan to read the full story. Click here for a digital subscription or email subscription@delhipress.in for a print subscription.)

Uttara Chintamani Chaudhuri is a Delhi-based writer and a recent graduate of Ashoka University.

Keywords

READER'S COMMENTS

2 thoughts on “Thinking Fast and Slow”

In our times(1979-1982) as engineering students we used to take Dexedrine to avoid sleep and after effects are really terrible with some students though they had covered the syllabus using Dexedrine were too ill to come to exam to write.Now it is Modafinil and students and parents should be cautious about the scourge.

Modafinil is a lot easier to use in a non-harmful way, than Dexedrine, which is dextroamphetamine.

It’s the combination of missing sleep and trying to make up for it with stimulants, that produces most of the problems with stimulants.

People will always use stimulants. But I agree that an education situation where people are forced to use these things to keep up is simply wrong.

Leave a Reply

Your email address will not be published. Required fields are marked *